UPDATE 08/02/17: A leaked police memo has revealed the “cocktail” of substances that were in Melbourne’s “bad batch” of MDMA.
UPDATE: A court has heard that three people have died as a result of drug overdoses in Melbourne over the weekend, as the ABC reports.
ORIGINAL STORY: Around 20 people have been hospitalised in Melbourne after consuming what police have described as a “bad batch” of MDMA.
The hospitalised group of males and females are believed to have taken the drug while at nightclubs in the Chapel Street entertainment precinct over the weekend. A 17-year-old boy reportedly remains in a serious condition in hospital, and one death has also been reported.
A 30-year-old Melbourne man is now facing charges of trafficking MDMA and possessing the proceeds of crime.
“Drugs such as MDMA are dangerous and manufactured by criminals with absolutely no regard for the safety of the people who take them,” says Detective Senior Sergeant David Newman.
“It’s important that people realise they’re putting themselves in danger of not just hospitalisation, but permanent disability or even death by consuming these drugs.
“We want people to come and have a fun and safe night out, and the last thing police want to be doing is knocking on your family’s door because a tragedy has happened.
“It is a completely avoidable risk.”
Newman has also encouraged punters to contact emergency services immediately if they think someone (or even they themselves) are having an adverse reaction after taking something.
Chapel Street nightclub Revolver yesterday issued a warning to patrons, saying “very dangerous” synthetic drugs can cause “violent reactions, hallucinations and may result in death”.
Police are investigating if the overdoses were caused by the ecstasy’s potency or something it was cut with.